Seven Erie County residents die due to heroin in just 24 hours


This past Thursday afternoon, Erie County Executive Mark Poloncarz announced that seven (7) Erie County residents died in 24 hours due to a deadly batch of heroin. Poloncarz and other county officials said there was a spike in opioid overdose deaths early in the year. One person died as a result of opioids every day for the first 19 days of 2017.

40 days into the year, 55 people in Erie County were dead because of opioids. Since 2012, opioid-related deaths have been increasing in the county. There was a large increase in deaths from 2014 to 2015, and in 2016, it was determined that 256 people died because of opioids.

Poloncarz and Erie County Health Commissioner Dr. Gale Burstein gave a warning to county residents regarding the type of heroin that is suspected to have killed seven people in the last day. The average age of the people killed was 32.

What is Fentanyl?

Discovered in 1959, fentanyl is a highly-addictive synthetic alternative to morphine and used to treat pain in the terminally ill. In the 1980s, a few underground chemists altered the chemical makeup of fentanyl. What they came up with was a highly toxic and potentially lethal product nicknamed “China White.”

Mixing fentanyl with heroin amplifies the potency of both drugs. Once injected, smoked, or snorted, the killer heroin creates a frighteningly powerful high. Since heroin and fentanyl both have depressant effects, users feel exaggerated drowsiness, nausea, confusion, sedation and, in extreme instances, unconsciousness, respiratory depression, and death.

According to published reports, most users don’t know their heroin is laced with fentanyl. Lucky victims make it to an emergency room, where the antidote naloxone is immediately administered.

For drug dealers, the heroin’s bad reputation serves as a form of advertising. They even get a boost in business after a string of fatal overdoses, attracting addicts who can never get high enough. They immediately want to try it; some don’t live to regret it.

Detecting Fentanyl

While it’s almost impossible to identify the additives or potentially dangerous substances in heroin, spotting powdered fentanyl is surprisingly simple – if you know what to look for.

According to authorities, the easiest way to spot the lethal heroin cocktail is by its color. Heroin generally has a yellow tint to it, while fentanyl powder is bright white.

Frightening Fentanyl Facts

  • Death can occur within minutes after injecting killer heroin.
  • A 30-year old woman was discovered on the bathroom floor in the fetal position, dead with a needle still in her arm.
  • Multiple overdoses are commonly seen in a 24-hour period.
  • Killer heroin is being sold under the names “Theraflu,” ”Bud Ice,” and ”Income Tax.”
  • In 2008, Jaime Castellar gets six years in federal prison for his role in a drug ring that laced heroin with fentanyl.

Erie County Sheriff Tim Howard, District Attorney John Flynn and others also spoke during the conference. “If I can prove it, I will charge a drug dealer with murder,” Flynn said.

During the conference, officials spoke of the importance of having NarCan at the ready when addressing overdoses and let them know that help is available for addicts. But note that NarCan must be used in appropriate dosages for specific overdoses. Apparently this new batch of heroin can require more than one or two doses. Please reach out to an addiction treatment center for additional help and assistance.

Help is available!

If you or someone you know is struggling with heroin abuse, take action and get help today. The toll-free helpline – Project Know – can connect you with the best heroin addiction treatment centers for your personalized needs. Project Know is available 24-7 at 1-800-928-9139. And locally, we have the TLC Health Network at 7020 Erie Road in Derby. You can reach them at 716-951-7321.

Please reach out, you may be saving a life.

Reference:  wivb.com,   www.projectknow.com    www.tlchealth.org